Jump to section
The reason for the toxicity of the sacred datura is because the plant has up to 64 alkaloids, dominated mostly by atropine and scopolamine. All parts of the plant contain the toxins, and they can produce hallucinogenic and other effects from the toxic alkaloids in the seeds. Although the plant is not attractive to your horse due to the strong odor and unpleasant taste, sometimes the seeds can be mixed in with the other forage and can be eaten accidentally.
This is a very pretty but potent and very toxic plant for your horse, with poisoning occurring within 30 – 60 minutes after eating.
There is only one type of poisoning caused by this plant but it is fast acting, and can be deadly.
The moment you notice anything out of the ordinary in your horse’s behavior, alert your veterinarian. It may be that your equine has inadvertently eaten some datura plant or seeds. Removing your horse and housing him in the stable is best where you and your veterinarian can have easy access to him. Because the toxin is fast acting, the specialist is your first port of call. They will be able to diagnose what is wrong and provide supportive care for your pet. Make sure you show the specialist where your horse was grazing, especially if you are not familiar with the toxic plants. Knowing what the plant is will assist with the treatment and recovery options.
Your veterinarian is your best contact and rather than wait and see how your horse is affected. The veterinarian will take note of the clinical signs, such as ocular changes, gastrointestinal pain and muscle spasms. He may take blood and urine samples but will make the decision based on your horse’s present condition and the timeliness of the need for treatment.
The first thing to do is to prevent any further contact with the plant for your horse. Remove any plant material in the mouth and flush the mouth with copious amounts of water. If necessary, your horse will be transported to a large animal hospital. Your veterinarian may suggest gastric lavage, or activated charcoal which may help decrease the absorption of the toxin into the system. Your horse may need oxygen if he is having respiratory problems. It is important that the atropine toxin which accumulates in the kidneys is eliminated, so catheterization may be necessary if your horse is not urinating.
In most cases, with prompt treatment the prognosis is good. Your horse should return to his normal happy self within 36 hours. Needless to say, your next priority is clearing this noxious weed out of the pasture. Try to ensure the seeds are not split open to remain in the paddock as they are very potent and may be eaten inadvertently by your horse. If the seeds are mixed into hay, they remain a potent source of poison for your horse.
With speedy treatment and plenty of care, the prognosis for your horse making a full recovery is very good. It may take several days before your horse returns to normal but with plenty of rest and good solid feed, he will soon be out and moving about again. A horse owner learns the visual clues from their horse if they are observant and get to know the little quirks in your horse’s personality. The quicker you spot anything wrong the better, as time can be an important ally in the recovery process.
Pasture management against toxic plants getting a foothold is vital, as prevention is a lot less stressful and more economical than experiencing a poisoning event. Pasture management is essential, as is knowing what the poisonous plants are in your area and the symptoms that go with them. An awareness and knowledge of potentially noxious trees and plants are the two best tools to ensure your horse leads a long healthy life.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2020 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app